Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Serotonin Syndrome After an Alcohol Intake in a Patient Treated With Escitalopram and Clomipramine

Suzuki, Akihito, MD, PhD; Otani, Koichi, MD, PhD

doi: 10.1097/WNF.0000000000000331
Case Reports
Buy
SDC

Background We report on the serotonin syndrome after an alcohol intake in a patient with major depressive disorder treated with escitalopram and clomipramine.

Case A 26-year-old male patient with major depressive disorder had been stable on the treatment with escitalopram (20 mg/d) and clomipramine (50 mg/d) for 4 months. He had rarely taken alcohol, especially never with medication. One night after taking these drugs with a can of beer, he developed agitation, disorientation, myoclonus, hyperreflexia, tremor, tachycardia, diaphoresis, and hypertension, fulfilling the criteria for the serotonin syndrome. It was considered that the serotonin syndrome in the present case might be induced by alcohol's pharmacodynamic interaction with escitalopram and clomipramine leading to decreased clearance of extracellular serotonin in the brain and/or pharmacokinetic interaction with clomipramine leading to increased clomipramine levels.

Conclusions The present case report suggests that there may be an interaction between alcohol and antidepressants resulting in the serotonin syndrome, and clinicians should be aware of this possibility.

Department of Psychiatry, School of Medicine, Yamagata University, Yamagata, Japan.

Address correspondence and reprint requests to Akihito Suzuki, MD, PhD, Department of Psychiatry, School of Medicine, Yamagata University, 2-2-2 Iidanishi, Yamagata 990-9585, Japan; E-mail: suzukiakihito@hotmail.com

Conflicts of Interest and Source of Funding: The authors have no conflicts of interest to declare.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.